Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 150, NWS New Orleans, LA

July 2, 2004Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 2, 2004, 6:41 PM CDT for Walthall County, Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 6:41 PM CDT (23:41 UTC)
Expired
Jul 2, 2004, 7:45 PM CDT
In force
64 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 022341
SVRNEW
MSC147-030045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
639 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 745 PM CDT

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF SALEM...OR ABOUT 17 MILES
  SOUTHWEST OF COLUMBIA...MOVING NORTHEAST AT 20 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY 
FROM WINDOWS. TREES HAVE BEEN REPORTED DOWN ON DAYESS ROAD NORTH OF 
TYLERTOWN BY THE SHERIFFS OFFICE. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3118 9020 3105 9006 3141 8956 3160 8978

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:30 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CDT FRI JUL 2 2004

.DISCUSSION...CONVECTION HAS SLOWLY BEEN SPREADING EASTWARD ACROSS
THE FORECAST AREA THIS AFTERNOON ALTHOUGH SOME DRY AIR TRYING TO
WORK ITS WAY INTO THE MIDDLE SECTIONS OF THE ATMOSPHERE MAY HAVE
LIMITED THE COVERAGE SOMEWHAT THUS FAR. STILL...THERE MAY BE ENOUGH
HEATING ALONG WITH SOME TRAILING ENERGY AVAILABLE TO SPARK SOME
PRETTY STRONG STORMS THROUGH THE REMAINDER OF THE AFTERNOON HOURS.

OTHERWISE...SOME DRY AIR DOES LOOK TO BE WORKING ITS WAY INTO THE
REGION OVER THE NEXT FEW DAYS AS INDICATED BY THE LATEST NWP
GUIDANCE. BOTH THE ETA AND THE GFS SOLUTIONS HAVE THE UPPER TROUGH
SITUATED OVER THE PLAINS STATES WEAKENING SOMEWHAT WHILE TRYING TO
MAKE ITS WAY EASTWARD. THIS SHOULD ALLOW SOME WEAK RIDGING TO OCCUR
OVER THE SOUTHWEST STATES HELPING TO PUSH SOME DRIER AIR ALOFT INTO
THE LOWER SOUTHEAST. STILL...MARGINAL INSTABILITY IN PLACE SHOULD
KEEP A SLIGHT CHANCE FOR THUNDERSTORM ACTIVITY IN PLAY THROUGH THE
HOLIDAY WEEKEND ALTHOUGH RAIN CHANCES SHOULD BE QUITE LESS FROM THE
PAST SEVERAL DAYS. THIS RIDGE PATTERN THOUGH LOOKS TO BE SHORT LIVED
AS ANOTHER SERIES OF UPPER LEVEL DISTURBANCES BEGIN TO MAKE THEIR
WAY EASTWARD WITHIN THE NORTHERN STREAM. THIS COMBINED WITH SOME
RETURNING DEEP SOUTHERLY FLOW SHOULD BRING RAIN CHANCES BACK TOWARD
THE SCATTERED CATEGORY BY MONDAY AND BEYOND. TEMPERATURES OVERALL
SHOULD RETURN TOWARD NORMAL VALUES WITH AFTERNOON HIGHS AROUND 90
COUPLED WITH OVERNIGHT LOWS IN THE 70S.
&&

PRELIMINARY POINT NUMBERS...
MCB 72 91 73 92 / 20 20 10 20
BTR 73 91 74 93 / 20 20 10 20
MSY 75 91 76 92 / 20 30 10 20
GPT 73 89 75 90 / 20 40 10 20
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
COASTAL WATERS...NONE.
&&

09
Hazardous weather outlook, Jul 2, 10:10 AM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CDT FRI JUL 2 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-031100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1010 AM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.THUNDERSTORMS...NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS ARE
EXPECTED LATER TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
CENTRAL GULF COAST REGION. A FEW OF THE STORMS MAY BECOME QUITE
STRONG IN NATURE WITH THE POTENTIAL FOR WIND GUSTS TO 50 MPH AND
FREQUENT LIGHTNING. THE STRONGER STORMS MAY ALSO PRODUCE LOCALLY
HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES IN A COUPLE OF HOURS WHICH
MAY RESULT IN SOME MINOR STREET FLOODING. THE THREAT OF THUNDERSTORMS
IS EXPECTED TO DIMINISH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR IS EXPECTED TO MOVE INTO THE REGION ON SATURDAY AND
CONTINUE THROUGH SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS THOUGH
ARE STILL EXPECTED ON SATURDAY WITH A FEW STRONG STORMS POSSIBLE.
THUNDERSTORM COVERAGE IS EXPECTED TO BECOME MORE ISOLATED ON
SUNDAY...INDEPENDENCE DAY...AND THEN INCREASE BACK TOWARD SCATTERED
COVERAGE MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 6:21 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
621 PM CDT FRI JUL 2 2004

LAZ063-069-030015-
LOWER PLAQUEMINES-UPPER PLAQUEMINES-
621 PM CDT FRI JUL 2 2004

...FUNNEL CLOUDS HAVE BEEN REPORTED NEAR MYRTLE GROVE AND PORT
SULPHUR...

AT 620 PM CDT...THE PLAQUEMINES PARISH SHERIFF OFFICE REPORTED THREE
WATERSPOUTS NEAR MYRTLE GROVE AND A FUNNEL CLOUD OR WATERSPOUT NEAR
PORT SULPHUR. NATIONAL WEATHER SERVICE RADAR SHOWED ISOLATED
SHOWERS NEAR MYRTLE GROVE AND PORT SULPHUR. THESE SHOWERS AND
MOVING TOWARDS THE NORTHEAST AT 10 TO 15 MPH.

THE PRIMARY THREATS FROM THESE FUNNEL CLOUDS ARE WINDS OF 30 TO 40
MPH.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS ON THESE STORMS.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:38 PM CDTSevere Thunderstorm WarningLIXPike, Walthall52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.